Pennsylvania, 2003

Flash Flood in Pennsylvania, August 6, 2003

August 6, 2003 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 6, 9:05 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 6, 9:05 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1005 AM EDT WED AUG 6 2003

WATER VAPOR SHOWS GYRE OVER N CNTRL PA. THIS FEATURE AND ITS ASSCD
COLD POOL IS MOVG NEWD AND WILL BE OVER CNTRL NY THIS AFTN. SFC
ANYLS SHOWS 2 TROFS, ONE OVER WRN NY AND ANOTHER XTNDG N-S FROM
CNTRL NY INTO PA. LATTER FEATURE ALSO DEPICTED IN THE 12Z 925 MB
PLOTS AND IS FCST TO BE OVER THE POCONOS AND WRN CATSKILLS THIS
AFTN. IT MAY PROVIDE SOME FOCUS FOR CONVECTIVE DVLPMNT, SPCLY SINCE
NE PA IS SEEING SOME SUNSHINE THIS MRNG.

ONCE AGAIN STORMS WILL BE SLOW MOVG WITH +RA THREAT. WILL ISSUE SPS
HIGHLIGHTING POTNL FOR LOCALIZED HEAVY AMTS. WILL ALSO RAISE POPS
OVER WRN ZONES TO HIGH CHC OR LIKELY.

PREV AFD BLO. BRADY

-------------------------------------------------------------------
NEXT IN A SERIES OF SEEMINGLY ENDLESS SHORTWAVES TO ROTATE NORTHEAST
INTO EASTERN NY AND WESTERN NEW ENGLAND THIS AFTERNOON. UL VORTEX
CENTERED JUST NORTH OF LAKE ONTARIO WITH COOL POOL ALOFT KEEPING
ATMOSPHERE SLIGHTLY UNSTABLE.

UPPER FLOW SUPPORT NEGLIGIBLE TODAY AS JET DYNAMICS SLIDE EASTWARD
ALONG COAST. THEREFORE SEVERE POTENTIAL IS LIMITED BUT CONVECTION
WILL MOVE SLOWLY ENHANCING THREAT FOR HEAVY RAINERS.

FINGER LAKES RECEIVED A DECENT AMOUNT OF SUNSHINE TUESDAY AS THEY
WERE FAR ENOUGH REMOVED FROM EARLIER SHORTWAVE. TODAY IT APPEARS
CENTRAL SO TIER OF NY IS IN A SIMILAR POSITION...SO WILL PLAY PARTLY
SUNNY THERE AND MAINLY CLOUDY ELSEWHERE. BEST CHC FOR CONVECTION
OVER FA WILL BE NEAR ENERGY FROM POCONOS INTO CATSKILLS. WILL GO
LIKELY HERE AND CHANCE ELSEWHERE.

WED NIGHT WE ARE BETWEEN SHORTWAVES WITH NVA IN CONTROL. THUS WE
SHOULD SEE A FAIR AMOUNT OF CLEARING. THIS WILL CAUSE WIDESPREAD
DENSE FOG TO FORM OVER SATURATED BL AND SOIL.

THURSDAY ANOTHER SHORTWAVE SLOWLY WRAPS AROUND SOUTH SIDE OF VORTEX
AND BEGINS TO INFLUENCE SW PA BY LATE MORNING. THE SLOW MOVEMENT
SHOULD ALLOW OUR FA TO STAY UNDER WEAK DOWNWARD MOTION FOR THE BULK
OF THE DAY. WILL GO PARTLY SUNNY EVERYWHERE AND PLAY A 30 POP FOR
AFTERNOON CONVECTION.

AVIATION FORECAST...

SCATTERED CONVECTION TO CONTINUE THROUGH NEXT 24H AS ATMOSPHERE
REMAIN MOIST AND UNSTABLE. PROXIMITY TO LARGE TROF AND LOW PRESSURE
GRADIENTS SUGGEST CONTINUATION OF LIGHT WINDS...PARTICULARLY
OVERNIGHT. THIS IN COMBO WITH MOIST ANTECEDENT SOIL CONDITIONS FROM
PVS/ONGOING CONVECTION WILL MAKE FOR LOW VIS / LOW CIGS OVERNIGHT
AND EARLY MORNING.

MOST WIDESPREAD FOG PROBLEMS ARE LIKELY TO OCCUR EARLY THURSDAY AS
PARTLY CLOUDY SKIES WILL ALLOW FOR MORE RADIATIONAL COOLING TOWARD
DEW POINT TEMPERATURES.

.BGM...NONE.

PADAVONA
Hazardous weather outlook, Aug 6, 2:20 AM EST, 10 hours 25 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-070915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 AM WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A PERSISTENT VORTEX WILL GENERATE SCATTERED THUNDERSTORMS AGAIN THIS
AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS WILL BE FROM THE
POCONOS THROUGH THE CATSKILLS REGION.

THE MAIN THREAT FROM THUNDERSTORMS WILL BE HEAVY RAIN...AS
THUNDERSTORMS WILL BE LADEN WITH MOISTURE AND SLOW MOVING. SPOTTERS
ARE ENCOURAGED TO REPORT HEAVY RAIN TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL FROM MONDAY INTO LATE WEEK.
THE MAIN CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME
AREA CAUSING PROBLEMS ALONG SMALLER STREAMS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Special weather statement, Aug 6, 9:34 AM EST, 3 hours 11 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-062230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1034 AM EDT WED AUG 6 2003

...LOCALLY EXCESSIVE RAINFALL POSSIBLE THIS AFTERNOON ACROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER PENNSYLVANIA WILL MOVE INTO
CENTRAL NEW YORK THIS AFTERNOON, WITH MORE SHOWERS AND THUNDERSTORMS
LIKELY.

THUNDERSTORMS THAT DEVELOP TODAY ARE EXPECTED TO BE SLOW MOVERS,
WITH THE POTENTIAL TO PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR. MANY AREAS HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST
FEW DAYS, AND ADDITIONAL HEAVY RAINFALL COULD CAUSE RAPID FLOODING
OF SMALL STREAMS, CREEKS AND LOW-LYING AREAS.

IF YOU LIVE IN A FLOOD PRONE AREA...YOU ARE ADVISED TO KEEP ABREAST
OF THE LATEST FORECASTS AND LISTEN FOR POSSIBLE FLASH FLOOD WATCHES
OR WARNINGS WHICH MAY BE ISSUED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO, THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE, OR VISIT OUR WEBSITE AT WWW.WEATHER.GOV, FOR THE
LATEST UPDATES.

The radar

The Binghamton radar (KBGM), 114 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Luzerne

When
August 6, 12:45 PM EST to 3:15 PM EST
Where
Luzerne County, White Haven
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Flash flooding occurred in White Haven. Between 4 and 6 feet of flood waters were covering roads in the city. 26 homes and 1 business had minor flooding. 16 cars were damaged as a result of this flood. A state of emergency was declared in White Haven. Rainfall exceeded three inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332610.